edoc

Bisphosphonate therapy start may transiently increase the risk of tendon rupture in patients with glucocorticoid co-medication: a population-based observational study

Spoendlin, Julia and Meier, Christian and Jick, Susan S. and Meier, Christoph R.. (2016) Bisphosphonate therapy start may transiently increase the risk of tendon rupture in patients with glucocorticoid co-medication: a population-based observational study. Pharmacoepidemiology and Drug Safety , 25 (10). pp. 1116-1123.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/52427/

Downloads: Statistics Overview

Abstract

The effect of bisphosphonates on extra-osseous tissue is rarely investigated. We performed an exploratory analysis on the association of new bisphosphonate use and incident tendon rupture in patients with or without oral glucocorticoid co-medication.; We conducted a matched case-control study using data from the UK-based Clinical Practice Research Datalink. Cases were patients aged 30-89 years with an incident diagnosis of Achilles or biceps tendon rupture between 1995 and 2013. We compared new oral bisphosphonate use between cases and controls with or without oral glucocorticoid co-medication, by timing (last prescription >/≥180 days) and duration (number of prescriptions) of bisphosphonate use. In a case-crossover analysis, we compared new bisphosphonate exposure in the event period and the control period controlling for glucocorticoid use.; Among 7859 cases, 246 (3.1%) were new users of bisphosphonates. Patients with glucocorticoid co-medication had an odds ratio (OR) for tendon rupture of 6.42 (95%CI 4.03-10.22) for short-term bisphosphonate use (≤4 prescriptions), which declined with increasing number of prescriptions. Among people with continuous prednisone use of 5-10 mg/day, bisphosphonate users with >9 prescriptions had an OR of 2.46 (95%CI 1.00-6.03), compared with bisphosphonate non-users. The case-crossover analysis yielded an OR of 4.46 (95%CI 2.76-7.20) for new bisphosphonate treatment in patients with glucocorticoid co-medication, and a null result in glucocorticoid non-users.; New bisphosphonate treatment may transiently increase the risk of tendon rupture in oral glucocorticoid users. Further research is needed to establish causality of this yet unreported adverse drug reaction or drug-drug interaction. Copyright © 2016 John Wiley & Sons, Ltd.
Faculties and Departments:05 Faculty of Science > Departement Pharmazeutische Wissenschaften > Pharmazie > Klinische Pharmazie/Spitalpharmazie (Meier)
UniBasel Contributors:Meier, Christoph R.
Item Type:Article, refereed
Article Subtype:Research Article
Publisher:Wiley-Blackwell
ISSN:1053-8569
e-ISSN:1099-1557
Note:Publication type according to Uni Basel Research Database: Journal article
Identification Number:
Last Modified:26 Oct 2017 14:09
Deposited On:26 Oct 2017 14:09

Repository Staff Only: item control page